EconPapers    
Economics at your fingertips  
 

Policy Polarization and Strategic Candidacy in Elections under the Alternative-Vote Rule

Arnaud Dellis (), Alexandre Gauthier-Belzile and Mandar Oak ()

Journal of Institutional and Theoretical Economics (JITE), 2017, vol. 173, issue 4, 565-590

Abstract: We use the citizen-candidate model to study electoral outcomes under the alternative-vote rule, a voting method often proposed as a replacement to the prevalent plurality rule. We show that, like the plurality rule, the alternative-vote rule deters multiple candidate clusters and the presence of candidates at more than two positions. Moreover, the alternative-vote rule tends to support less policy polarization than the plurality rule. These results stand in contrast to those obtained under other proposed voting rules, approval voting in particular, which are prone to candidate clustering and, as a result, can support greater policy polarization than the plurality rule.

JEL-codes: C72 D72 D78 (search for similar items in EconPapers)
Date: 2017
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.mohrsiebeck.com/en/article/policy-pola ... 45616x14799744684614 (text/html)
Fulltext access is included for subscribers to the printed version.

Related works:
Working Paper: Policy Polarization and Strategic Candidacy in Elections under the Alternative Vote Rule (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mhr:jinste:urn:sici:0932-4569(201712)173:4_565:ppasci_2.0.tx_2-5

Ordering information: This journal article can be ordered from
Mohr Siebeck GmbH & Co. KG, P.O.Box 2040, 72010 Tübingen, Germany

DOI: 10.1628/093245616X14799744684614

Access Statistics for this article

Journal of Institutional and Theoretical Economics (JITE) is currently edited by Gerd Mühlheußer and Bayer, Ralph-C

More articles in Journal of Institutional and Theoretical Economics (JITE) from Mohr Siebeck, Tübingen
Bibliographic data for series maintained by Thomas Wolpert ().

 
Page updated 2020-05-05
Handle: RePEc:mhr:jinste:urn:sici:0932-4569(201712)173:4_565:ppasci_2.0.tx_2-5